Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 153, NWS Twin Cities, MN

May 29, 2022Brown County, Redwood County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 29, 2022, 5:36 AM CDT for Brown County, Redwood County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2022, 5:36 AM CDT (10:36 UTC)
Expired
May 29, 2022, 6:00 AM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, MN, Redwood County, MN

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2520 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS53 KMPX 291036
SVRMPX
MNC015-127-291100-
/O.NEW.KMPX.SV.W.0153.220529T1036Z-220529T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
536 AM CDT Sun May 29 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Redwood County in southwestern Minnesota...
  West central Brown County in south central Minnesota...

* Until 600 AM CDT.

* At 536 AM CDT, a severe thunderstorm was located over Tracy, or 18
  miles southeast of Marshall, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Walnut Grove around 540 AM CDT.
  Wabasso around 555 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4439 9559 4454 9541 4455 9536 4459 9536
      4461 9534 4424 9491 4419 9517 4420 9559
TIME...MOT...LOC 1036Z 240DEG 49KT 4424 9556 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:46 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 29, 3:46 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
346 AM CDT Sun May 29 2022

.DISCUSSION...(Today through Saturday)
Issued at 341 AM CDT Sun May 29 2022

Key Point;

1. Severe Weather Chances, Timing and Highest Threat Area today,
tonight, and Monday.

Severe thunderstorm watch was issued earlier tonight in far
southwest Minnesota where a complex of storms developed in southeast
South Dakota. These storms are developing along the tight
thermal/moisture gradient, and low level jet which has been focusing
in this area since midnight. Farther north across northeast South
Dakota, another complex of storms that developed prior to midnight
has been associated with another shortwave and elevated instability
gradient which will continue to move north/northeast this morning.
The main concern this morning is whether the storms across southeast
South Dakota move farther to the north/northeast across far southern
Minnesota during the pre-dawn hours and generate a few strong/severe
storms. The key is the evolution of the moisture/thermal gradient
and associated low level jet before it weakens/veers after sunrise.
Current Pops are associated with the latest CAMS which will likely
be updated as the morning continues. Based on the current forecast,
these storms from northeast South Dakota, southward to FSD, will
likely continue to move east and slowly weaken by mid morning. Thus,
the best chances of widespread rainfall/locally strong to severe
storms will be across west central/southwest Minnesota. Elsewhere,
only chance Pops look reasonable as the strengthening CAP will lead
to little or no chance of precipitation through the afternoon. The
only exception will be across central Mn where the thermal gradient
and a weaker CAP could maintain at least some chances of
precipitation through the day.

Later today, and into the evening, another complex of storms will
likely redevelop across NE/SD along a strengthening low pressure
system as the mid-level shortwave moves out of the Rockies. An
enhanced risk of severe thunderstorms (See the latest SPC Day 1
Outlook) appears to concentrate across western/central Mn this
evening.  Although the GFS/EC show a large area of precipitation
tonight across most of MPX CWA, this is likely associated with the
large grid spacing... CAMS will have a better handle on the
individual storms vs. global models. The latest HRRR has the best
placement of the convection across southeast SD which takes this
activity northeast across southern Mn during the morning. Although it
does support a weakening trend as discussed before.

Monday morning storm activity will likely be key on where local
outflow boundaries and associated thermal gradient exist for
afternoon redevelopment. Will continue the same trends with
strong/severe storms across western Mn, with the best chance of
redevelopment along the cold front Monday afternoon. Timing and
areal coverage remains uncertain due to overnight storm activity but
at least the large scale storm system will move out of the Rockies
by Monday morning. As with previous discussions, especially
associated with the upper level storm system on Monday, severe
storms look likely along the cold front. See the latest SPC Day 2
outlook which will be updated this afternoon.

Beyond Monday night, a much cooler airmass will reside as the storm
system that will move out of the Rockies on Monday, becomes a large
upper low system across the southern part of Canada by midweek.
Scattered showers will be possible as weak disturbances ride
east/southeast along the southern axis of this storm system from
Wed/Thu/Fri. Therefore temperatures will average below normal, but
not too extreme as we head into the first week of June.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1037 PM CDT Sat May 28 2022

VFR to start for all terminals with clouds increasing overnight.
Little bit of a higher chance of seeing a broken line of decaying
thunderstorms, left over from a stronger complex moving through
eastern SD/NE, pushing across central-southern MN roughly in the
10-16z timeframe from west to east. Storms are not expected to be
strong due to their timing but some stronger wind gusts and brief
heavy downpours cannot be ruled out. Patchy MVFR ceilings will
briefly develop in the wake of this activity, then attention turns to
more organized thunderstorms late Sunday evening. Winds will become
breezy/gusty from the SE from around sunrise onward.

KMSP...VFR through daybreak, if not longer, but there is the chance
of some post-sunrise showers and thunderstorms moving through eastern
MN. After the precipitation clears, ceilings will remain near the
3000 ft threshold between VFR/MVFR categories, but overall VFR will
prevail. Next round of thunderstorms, more organized than the
morning round, will come late Sunday evening and persist into the
early Monday morning hours. Have held conditions as MVFR at this
point but conditions can easily drop into IFR, especially if heavy
downpours occur over the terminal.

/OUTLOOK FOR KMSP/
Mon...Mainly VFR. MVFR/TSRA late. Wind S 10-15G25 kts.
Tue...Chance MVFR/-SHRA. Wind W 10-15G25 bcmg NW.
Wed...VFR. Wind NW 10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JLT
AVIATION...JPC
Hazardous weather outlook, May 29, 3:56 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
356 AM CDT Sun May 29 2022

MNZ073>075-082>084-091>093-300900-
Redwood-Brown-Nicollet-Watonwan-Blue Earth-Waseca-Martin-
Faribault-Freeborn-
356 AM CDT Sun May 29 2022

This Hazardous Weather Outlook is for portions of south central
Minnesota and southwest Minnesota.

.DAY ONE...Today and Tonight.

Scattered storms this morning across far southern Minnesota will
be capable of producing large hail and gusty winds.

Later today, and into tonight, scattered storms will develop
across western Minnesota. Some of the these storms may be severe,
with the main hazards being large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An outbreak of severe thunderstorms, including the potential for
strong tornadoes, is possible late Monday afternoon and Monday
evening across Minnesota. Locally heavy rainfall and flooding are
also possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later today across
western Minnesota.

MNZ041>045-047>070-076>078-085-WIZ014>016-023>028-300900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Le Sueur-Rice-Goodhue-Steele-Polk-Barron-Rusk-St. Croix-Pierce-
Dunn-Pepin-Eau Claire-
356 AM CDT Sun May 29 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms this morning, but severe
weather is not anticipated.

Later today, and into tonight, scattered storms will develop
across western Minnesota. Some of the these storms may be severe,
with the main hazards being large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An outbreak of severe thunderstorms, including the potential for
strong tornadoes, is possible late Monday afternoon and Monday
evening across Minnesota. Locally heavy rainfall and flooding are
also possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later today across
western Minnesota.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:41 AM CDTSpecial Weather StatementMPXChippewa, Swift34 min
May 29, 5:51 AM CDTSpecial Weather StatementMPXBrown24 min
May 29, 6:02 AM CDTSpecial Weather StatementMPXWatonwan43 min
May 29, 6:17 AM CDTSpecial Weather StatementMPXBrown28 min
May 29, 6:23 AM CDTSpecial Weather StatementMPXDouglas, Kandiyohi, Pope, Stearns52 min
May 29, 6:30 AM CDTSevere Thunderstorm WarningMPXRenville, Sibley30 min
May 29, 6:41 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Watonwan34 min
May 29, 6:48 AM CDTSpecial Weather StatementMPXNicollet, Sibley27 min
May 29, 7:26 AM CDTSpecial Weather StatementMPXBlue Earth, Le Sueur34 min
May 29, 7:35 AM CDTSevere Thunderstorm WarningMPXWaseca25 min
May 29, 7:57 AM CDTSpecial Weather StatementMPXSteele33 min
May 29, 8:05 AM CDTSpecial Weather StatementMPXLe Sueur, Rice40 min
May 29, 8:32 AM CDTSpecial Weather StatementMPXDakota, Goodhue28 min
May 29, 9:25 AM CDTSpecial Weather StatementMPXWright35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.